Alert archive / Iowa / Flash Flood Warnings in 2013
Flash Flood Warning 8, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 28, 2013, 5:35 PM CDT for Fremont County, Page County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2013, 5:35 PM CDT (22:35 UTC)
- Expired
- May 28, 2013, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fremont County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 126 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -403 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
769
WGUS53 KOAX 282235
FFWOAX
IAC071-145-290130-
/O.NEW.KOAX.FF.W.0008.130528T2235Z-130529T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
535 PM CDT TUE MAY 28 2013
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PAGE COUNTY IN SOUTHWEST IOWA...
SOUTHEASTERN FREMONT COUNTY IN SOUTHWEST IOWA...
* UNTIL 830 PM CDT
* AT 528 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CLARINDA...SHENANDOAH...COIN...COLLEGE SPRINGS...SHAMBAUGH...
YORKTOWN AND NORTHBORO.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...EAST MILL
CREEK...EAST NODAWAY RIVER...WEST NODAWAY RIVER...NO BUSINESS
CREEK...SOUTH BRANCH WEST NODAWAY RIVER...NEELE BRANCH...SNAKE
CREEK...TARKIO RIVER...EAST NISHNABOTNA RIVER...BUCHANAN CREEK...ROCK
CREEK...FOURMILE CREEK...LONG BRANCH...WEST HIGH CREEK...MILL
CREEK...EAST TARKIO CREEK...FISHER CREEK...NODAWAY RIVER AND WEST
TARKIO CREEK.
THIS INCLUDES HIGHWAY 59 AND 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4057 9492 4058 9548 4076 9543 4078 9541
4084 9493 4073 9493 4073 9491
$$
PEARSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:49 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 28, 2:49 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...CORRECTEDD
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
249 PM CDT TUE MAY 28 2013
ADDED CODING FOR FLASH FLOOD WATCH
.DISCUSSION...
CONVECTION/POSSIBLE FLOODING THROUGH THURSDAY REMAINS PRIMARY
CONCERN.
SUBJECTIVELY PLACED QUASI-STATIONARY FRONT EXTENDED FROM FAR SERN
NEBR INTO SWRN IA AT 19Z WITH CU FIELD THICKENING NEAR/SOUTH OF
IT...ALTHOUGH VIEW SOMEWHAT HINDERED BY HIGHER CLOUDS. ALTHOUGH
FIRST AREA OF CONVECTION WAS DEVELOPING SE OF THE REGION...AND
LEADS SOME SMALL DOUBTS TO WHAT MAY HAPPEN FARTHER NW...VARIOUS
MODEL QPF INCLUDING RAP/HRRR AND 4KM WRF DVLP PRECIP OVER SERN
ZONES THROUGH EARLY EVENING. THIS LOOKS REASONABLE GIVE LATEST SPC
RUC MESO ANALYSIS PAGE SHOWED SRN ZONES ON EDGE OF ML CAPE AXIS OF
3000-4000 J/KG WITH WEAKENED/NO CAP. LOW LEVEL/DEEPER SHEAR
FAVORABLE FOR SEVERE WEATHER...SEE LATEST WATCH/MCD FOR INFO ON
THIS. SINCE SRN ZONES RECEIVED 1-2+ INCHES OF RAIN LAST EVENING...
RIVERS/STREAMS ARE RUNNING HIGH OR CLOSE TO FLOODING IN SOME
CASES. WITH FFG VALUES UNDER 2 INCHES...OPTED TO ISSUE A FLASH
FLOOD WATCH SERN COUNTIES THROUGH TONIGHT. EXTENDED WATCH TO NEBR
CITY/4 SW IA COUNTIES IN CASE STRENGTHENING LOW LEVEL JET ALLOWS
ACTIVITY TO SPREAD/DEVELOP N LATER THIS EVENING...BUT IT WAS NOTED
THAT 4KM WRF AND HRRR DROPPED CONVECTION SE THRU EARLY EVENING.
OTHERWISE ADJUSTED POPS NRN ZONES TONIGHT TO REFLECT BETTER
CHANCES LATER TONIGHT AS LOW LEVEL JET STRENGTHENS N ACROSS THE
AREA CLOSER TO AND AFTER 06Z.
DIURNALLY DECREASED POPS THRU MIDDAY WEDNESDAY BEFORE STRONGER
UPPER TROUGH BEGINS CRASHING UPPER HGTS INTO CNTRL NEBR. THIS
COULD ALLOW A LITTLE EARLIER CONVECTIVE DEVELOPMENT...IF IT EVEN
DECREASES...AND COULD ALSO SET THE STAGE FOR A SEVERE WEATHER AND
HEAVY RAIN THREAT OVER A LARGER PART OF THE FORECAST AREA. WITH
TRAINING POSSIBLE AS UPPER FLOW BECOMES MORE PARALLEL TO MEAN
SHEAR VECTORS THRU WED EVENING...TRAINING OF ECHOES COULD ADD TO
FLOODING POTENTIAL. THIS MAY NECESSITATE A FLASH FLOOD WATCH OVER
A LARGER PART OF THE AREA FOR LATE WED/WED NIGHT IN LATER
FORECASTS...BUT FOR NOW FIRST FLASH FLOOD WATCH WILL ADDRESS
SHORTER TERM FLOODING THREAT.
ACTIVE WEATHER COULD PERSIST INTO THURSDAY AS JET WRAPS ACROSS
SRN ZONES ON SOUTH END OF CLOSING UPPER LOW. QUESTION WILL THEN
SHIFT TO AMOUNT OF RESIDUAL MOISTURE THAT WILL REMAIN OVER AREA AS
UPPER TEMPS COOL BUT SURFACE WINDS TAKE ON A MORE WRLY...
DOWNSLOPE...COMPONENT. FOR NOW MADE LITTLE/NO CHANGES TO PREVIOUS
FORECAST POPS...WHICH WERE FAIRLY HIGH YET THROUGH THU
EVENING...BUT LOWERED LATE THU NGT. NO CHANGES MADE TO MODEST POPS
FRIDAY OR REST OF MODEL/PRIOR FORECAST BLEND REST OF FORECAST.
SOME POTENTIAL FOR TEMPERATURES TO REALLY WARM TOMORROW AS SRLY
WINDS INCREASE AHEAD OF TROUGH AND WITH WRLY COMPONENT TO SURFACE
WINDS ON THURSDAY. HOWEVER...WITH RISK/UNCERTAINTY OF RESIDUAL
CLOUDS AND OR TSTMS...OPTED FOR LITTLE CHANGE FROM PREVIOUS
FORECAST WHICH WAS FAIRLY ALIGNED WITH GUIDANCE.
CHERMOK
&&
.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.
VFR AT ALL THREE TAF SITES FOR THE TIME BEING. WILL TREND BACK
INTO MVFR PRIMARILY WITH VSBYS GOING DOWN TO INTO THE 4SM CATEGORY
AFTER 10Z. AT KLNK AND KOMA HAVE ALSO BROUGHT IN TEMPO FOR -TSRA
WITH IFR CIGS AND VSBY STARTING AT THAT SAME 10Z TIME PERIOD. HAVE
KEPT THUNDER OUT OF KOFK TAF FOR NOW THINKING THAT MOST ACTIVITY
WILL DEVELOP ALONG SOMEWHAT OF STALLED OUT SURFACE BOUNDARY
EXTENDING ACROSS BOTH THE KOMA AND KLNK TAF SITES. EXPECT
THUNDERSTORMS TO END OR MOVE EAST OF AREA AFTER 16Z WITH ANOTHER
SHORT REPRIEVE BEFORE REDEVELOPMENT AGAIN INTO LATER FORECAST
PERIODS. OVERALL A VERY ACTIVE PATTER WILL CONTINUE FOR THE NEXT
SEVERAL DAYS.
MEYER
&&
.HYDROLOGY...UPDATED AT 110 PM CDT...
FOR INFO ON FLASH FLOOD WATCH SEE ABOVE. OTHERWISE FLOOD WARNING
CONTINUES FOR TURKEY CREEK AT WILBER. THOUGH IT HAS CRESTED AND
STARTED FALLING FOR NOW...IT IS FORECAST TO RISE AGAIN LATER
TONIGHT AND WEDNESDAY. THE LITTLE AND BIG NEMAHA RIVERS IN
SOUTHEAST NEBRASKA DID RISE TO JUST BELOW FLOOD STAGE BUT HAVE
SINCE STARTED TO DECLINE. WARNINGS ALSO CONTINUE FOR THE MISSOURI
RIVER FROM PLATTSMOUTH DOWNSTREAM TO RULO FOR SIGNIFICANT RISES
OVER THE NEXT FEW DAYS. OMAHA ON THE MISSOURI RIVER IS FORECAST TO
RISE...BUT REMAIN JUST BELOW FLOOD LEVELS BUT WILL EVENTUALLY NEED
A FLOOD ADVISORY. THE NISHNABOTNA RIVER BASIN DID ALSO SEE
SIGNIFICANT IN BANK RISES...BUT REMAINED BELOW FLOOD STAGE AND
HAVE STARTED TO FALL. A FLOOD WARNING WAS ISSUED ON THE LITTLE
SIOUX RIVER NEAR TURIN AS IT IS FORECAST TO GO ABOUT TWO FEET
ABOVE FLOOD STAGE BY FRIDAY.
MEYER
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NEZ068-089>093.
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR IAZ079-080-090-
091.
&&Hazardous weather outlook, May 28, 5:16 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 516 PM CDT TUE MAY 28 2013 IAZ043-055-056-069-079-080-NEZ011-012-015>018-030>034-042>045- 050>053-065>067-078-291230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-KNOX-CEDAR- THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT- PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- SEWARD-LANCASTER-CASS-SALINE- 516 PM CDT TUE MAY 28 2013 ...CORRECTION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY OVERNIGHT IN RESPONSE TO THE LOW LEVEL JET INTENSIFYING AND BRINGING DEEP MOISTURE INTO THE PLAINS. AS OF NOW...WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED. HOWEVER...THERE IS THE POTENTIAL THAT A STORM OR TWO MAY PRODUCE LARGE HAIL AND DAMAGING WINDS...MAINLY DURING THE LATE EVENING HOURS. SEVERE STORMS WILL AGAIN BE POSSIBLE WEDNESDAY AFTERNOON IN ALONG A COLD FRONT MOVING INTO THE CENTRAL PLAINS. CONDITIONS OF AREA STREAMS AND RIVERS THAT ARE ALREADY RUNNING HIGH MAY WORSEN WITH ADDITIONAL HEAVY RUNOFF FROM HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH SATURDAY. SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN ARE POSSIBLE FROM ANY OF THE ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT...BUT MAY BE NEEDED WEDNESDAY AFTERNOON. IAZ090-091-NEZ068-088>093-291230- FREMONT-PAGE-OTOE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 516 PM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY OVERNIGHT IN RESPONSE TO THE LOW LEVEL JET INTENSIFYING AND BRINGING DEEP MOISTURE INTO THE PLAINS. AS OF NOW...WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED. HOWEVER...THERE IS THE POTENTIAL THAT A STORM OR TWO MAY PRODUCE LARGE HAIL AND DAMAGING WINDS...MAINLY DURING THE LATE EVENING HOURS. SEVERE STORMS WILL AGAIN BE POSSIBLE WEDNESDAY AFTERNOON IN ALONG A COLD FRONT MOVING INTO THE CENTRAL PLAINS. CONDITIONS OF AREA STREAMS AND RIVERS THAT ARE ALREADY RUNNING HIGH MAY WORSEN WITH ADDITIONAL HEAVY RUNOFF FROM HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH SATURDAY. SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN ARE POSSIBLE FROM ANY OF THE ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT...BUT MAY BE NEEDED WEDNESDAY AFTERNOON.
In the hours before
Special weather statement, May 28, 5:06 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
506 PM CDT TUE MAY 28 2013
IAZ090-091-282300-
FREMONT IA-PAGE IA-
506 PM CDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND PAGE
COUNTIES UNTIL 600 PM CDT...
AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COIN...OR 12 MILES NORTHEAST OF TARKIO...
MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES...WIND GUSTS UP TO 45 MPH AND VERY
HEAVY DOWNPOURS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARINDA...COIN...COLLEGE SPRINGS...SHAMBAUGH...YORKTOWN...NORTHBORO
AND HEPBURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4057 9492 4058 9551 4072 9540 4090 9493
4073 9493 4073 9491
TIME...MOT...LOC 2202Z 222DEG 26KT 4061 9528
DERGANLocal storm report, May 28, 5:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
519 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL BROWNVILLE 40.40N 95.66W
05/28/2013 E2.75 INCH NEMAHA NE PUBLIC
GOLFBALL TO BASEBALL SIZE HAIL REPORTED IN BROWNVILLE
&&
SDERGANLocal storm report, May 28, 5:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
523 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 N NEMAHA 40.37N 95.68W
05/28/2013 E1.50 INCH NEMAHA NE TRAINED SPOTTER
DELAYED REPORT-TIME ESTIMATED BY RADAR.
&&
RCHERMOKLocal storm report, May 28, 5:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 2 NW NEMAHA 40.36N 95.70W
05/28/2013 E1.75 INCH NEMAHA NE PUBLIC
HAIL DID NOT TOTALLY COVER THE GROUND. ALSO RECEIVED ONE
INCH OF RAIN FROM THE STORM.
&&
SDERGANThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:02 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 43 min |
| May 27, 10:32 PM CDT | Special Weather Statement | OAX | Fremont, Mills, Montgomery, Pottawattamie | 43 min |
| May 27, 10:34 PM CDT | River Flood Warning | OAX | Mills | 5 days |
| May 27, 11:24 PM CDT | Areal Flood Advisory | OAX | Fremont, Mills, Montgomery, Page | 3 hr |
| May 27, 11:39 PM CDT | Flash Flood Warning | OAX | Montgomery | 3 hr |
| May 28, 9:04 AM CDT | River Flood Warning | OAX | Monona | 5 days |
| May 28, 3:00 PM CDT | Flash Flood Watch | OAX | Fremont, Mills, Montgomery, Page | 7 hr |
| May 28, 5:06 PM CDT | Special Weather Statement | OAX | Page | 54 min |
| May 28, 6:02 PM CDT | Special Weather Statement | OAX | Page | 58 min |
Nearby
Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.